Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 73, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 1996, 3:41 PM EDT for Brevard County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1996, 3:41 PM EDT (19:41 UTC)
- Expired
- Jun 9, 1996, 4:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 091942 SVRMLB FLC009-092045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 341 PM EDT SUN JUN 9 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 345 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORMS WEST OF MELBOURNE MOVING NORTHEAST AT 25 MPH. THE STORMS WILL AFFECT AREAS FROM MELBOURNE NORTH TO COCOA THROUGH 445 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVEX TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:52 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 9, 2:52 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 241 PM EDT SUN JUN 9 1996 ACTIVITY ONGOING ABOUT AS EXPECTED. GRADIENT TOO STRONG FOR C-BRZ... BUT INITIAL CONVECTIVE CLUSTER OVER LAKE OKEE HAS LAUNCHED THE OUTFLOW-O-RAMA OVER SRN CWA. MID LEVEL DRYING PROGGED OVER NRN CWA... WITH PWATS CONTINUING AOA 1.8 TOMORROW. ALTHOUGH STRONG UPR DIFL ... MID LEVEL TEMPS MARGINAL WITH WIND FIELDS AT ALL LEVELS WEAKENING ... THUS PRIMARY THREAT SHOULD SHIFT TO SLOW MOVING HEAVY "RAIN BOMB" TYPE TRW. WITH WEAKER SFC PGRAD...AREAS BOTH COASTS SHOULD C-BREEZE WITH SLIGHT WESTERLY COMP LEADING TO HIGHER EAST COAST POPS. PREFER WETTER LOOKING FAN NOS FOR POPS. LTL DIFF IN MACHINE TEMPS...BOTH L@OOK A COUPLE OF TICKS LOW. CRISTALDI
In the hours before
Special weather statement, Jun 9, 10:21 AM EDT, 5 hours 20 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1015 AM EDT SUN JUN 9 1996 ...NUMEROUS THUNDERSTORMS EXPECTED...SOME POSSIBLY SEVERE... MOIST...UNSTABLE AIR CONTINUES OVER EAST CENTRAL FLORIDA TODAY. AS DAYTIME HEATING OCCURS THROUGH THIS AFTERNOON...SEABREEZES WILL DEVELOP ALONG BOTH COASTS. THE WEST COAST SEA BREEZE SHOULD PROGRESS RAPIDLY TOWARD THE EAST COAST...AS THE SEA BREEZE ALONG THE EAST COAST GETS HELD UP FAIRLY CLOSE TO THE COAST. A FEW STORMS WILL START TO DEVELOP MIDDAY ALONG THE SEABREEZE BOUNDARIES...THEN AS THE SEABREEZE INTERACTS WITH OUTFLOWS FROM STORMS TO THE NORTH AND THE WEST COAST SEABREEZE...STORM COVERAGE AND INTENSITY WILL INCREASE THROUGH THE MID AND LATE AFTERNOON... ESPECIALLY ALONG THE EAST COAST. IN ADDITION...STORMS FIRING ALONG A LOW LEVEL PRESSURE TROUGH EXTENDING FROM THE BIG BEND INTO THE EASTERN GULF OF MEXICO WILL LIKELY AFFECT AREAS FROM CAPE CANAVERAL AND ORLANDO NORTH THROUGH THIS AFTERNOON. STORM MOVEMENT WILL BE FAIRLY RAPID...TO THE NORTH- NORTHEAST AT 20 TO 30 MPH. A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONALLY...ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS RESULTING IN LOCALIZED FLOODING...AND DEADLY CLOUD TO GROUND LIGHTNING. IF YOU PLAN TO BE OUTDOORS...PAY CLOSE ATTENTION TO THE WEATHER AND GO INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...SCATTERED STORMS ARE EXPECTED TO MOVE NORTHEAST OVER THE COASTAL WATERS...WITH THE GREATEST COVERAGE DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS MAY PRODUCE STRONG WIND GUSTS ABOVE 35 KNOTS AND LOCALLY ROUGH SEAS. A FEW WATERSPOUTS ARE ALSO POSSIBLE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:33 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 57 min |
| Jun 9, 2:00 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 60 min |
| Jun 9, 3:10 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 65 min |
| Jun 9, 3:30 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.